Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Equilibrium states of an elastic conductor in a magnetic field: a paradigm of bifurcation theory

Author: Peter Wolfe
Journal: Trans. Amer. Math. Soc. 278 (1983), 377-387
MSC: Primary 73R05; Secondary 58E07, 73C50
MathSciNet review: 697082
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the equilibrium states of a nonlinearly elastic conducting wire in a magnetic field. The wire is perfectly flexible and is suspended between fixed supports. The wire carries an electric current and is subjected to a constant magnetic field whose direction is parallel to the line between the supports. We solve this problem exactly and show that the set of solutions gives rise to a paradigmatic bifurcation diagram. We then carry out a study of the equations obtained by linearization about the nontrivial solutions in order to gain some insight into the stability of the various solution branches.

References [Enhancements On Off] (What's this?)

    F. C. Moon, Problems in magneto-solid mechanics, Mechanics Today, Vol 4 (Nemat-Nasser, editor), Pergamon Press, Oxford, 1978.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 73R05, 58E07, 73C50

Retrieve articles in all journals with MSC: 73R05, 58E07, 73C50

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society